A drug allergy happens when you have a harmful reaction to a medicine you use. Your body’s immune system fights back by setting off an allergic reaction. Most drug allergies are mild, and the symptoms go away within a few days after you stop using the medicine. But some drug allergies can be very serious.
Some drug allergies go away with time. But after you have an allergic reaction to a drug, you will probably always be allergic to that drug. You can also be allergic to other drugs that are like it.
A drug allergy is one type of harmful, or adverse, drug reaction. Symptoms and treatments of different kinds of adverse reactions vary. So your doctor will want to find out if you have a true drug allergy or if you have another type of bad reaction that isn't as serious.
What causes the symptoms?
The symptoms of a drug allergy can range from mild to very serious. They include:
Hives or welts, a rash, blisters, or a skin problem called eczema. These are the most common symptoms of drug allergies. See a picture of skin reactions caused by drug allergies.
Coughing, wheezing, a runny nose, and trouble breathing.
A serious skin condition that makes your skin blister and peel. This problem is called toxic epidermal necrolysis, and it can be deadly if it is not treated.
Anaphylaxis, which is the most dangerous reaction. It can be deadly, and you will need emergency treatment. Symptoms, such as hives and trouble breathing, usually appear within 1 hour after you take the medicine. Without quick care, you could go into shock.
What medicines commonly cause an allergic reaction?
Any medicine can cause an allergic reaction. A few of the most common culprits are:
Penicillins (such as nafcillin, ampicillin, or amoxicillin). These types of medicines cause the most drug allergies.
Medicines for hyperthyroidism.
If you are allergic to one medicine, you may be allergic to others like it. For example, if you are allergic to penicillin, you may also be allergic to similar medicines such as cephalosporins (cephalexin or cefuroxime, for example).
People with AIDS or lupus may be allergic to many types of medicines. The reactions usually aren't dangerous, but they can make it hard to treat the disease.
Some people-especially those with asthma-have reactions to common pain relievers such as aspirin and ibuprofen. These seem like allergic reactions but they are not, because they do not affect the immune system. But these reactions can be severe in people who have asthma.
How is a drug allergy diagnosed?
Your doctor will diagnose a drug allergy by asking you questions about the medicines you take and about any medicines you have taken in the recent past. Your doctor will also ask about your past health and your symptoms. He or she will do a physical exam.
If this doesn't tell your doctor whether you have a drug allergy, then he or she may do skin tests. Or your doctor may have you take small doses of a medicine to see if you have a reaction. In some cases, you may need a blood test or other type of testing.
How is it treated?
The best thing you can do for a drug allergy is to stop taking the medicine that causes it. Be sure to wear a medical alert bracelet or other jewelry that lists your drug allergies. If you are in an emergency, this can save your life. You also should know what to do if you have an allergic reaction.
Talk to your doctor to see if you can take another type of medicine.
If you have an allergic reaction that threatens your life, you may need to give yourself an epinephrine shot and seek emergency medical treatment. Call 911 right away if you have trouble breathing or if you start to get hives. You may also need to take other medicines, such as antihistamines and steroid medicines. A doctor may put these medicines directly into your vein (IV).
If you have a mild allergic reaction, over-the-counter antihistamines may help your symptoms. You may need prescription medicine if these do not help or if you have problems with side effects, such as drowsiness.
References & Website resources:
American Academy of Allergy, Asthma and Immunology
American College of Allergy, Asthma and Immunology